Black henna tattoo reaction

Author: Dr Delwyn Dyall-Smith FACD, Dermatologist, Australia, 2011.


Black henna tattoo reaction
close
Synonyms:
Black henna tattoo reaction, Henna pseudotattoo
Categories:
Reactions to external agents
ICD-10-CM:
L23.4
ICD-11 MMS:
E93.0
SNOMED CT:
432989008, 200845001

What is a black henna tattoo?

Henna is commonly used to stain the skin orange in Hindu and Middle Eastern cultures. Temporary paint-on henna tattoos are becoming increasingly popular but to make them look more like a real tattoo, para-phenylenediamine (PPD) is added to make ‘black henna’. Temporary paint-on tattoos do not involve needles and usually fade after 3 weeks.

The procedure is also called pseudo-tattooing.

Red and black temporary henna tattoos

What is black henna tattoo reaction?

Black henna tattoo reaction is an allergic reaction to para-phenylenediamine (PPD), a chemical used to darken the colour of these temporary paint-on tattoos.

Natural pure henna does not cause allergic reactions.

Who gets black henna tattoo reaction and why?

Henna tattoo reactions have mostly been reported to affect tourists visiting the Middle East or South East Asia, especially Bali, Morocco, Turkey and Egypt. Reports are also now appearing from tattoos applied in Europe and the USA. Temporary paint-on ‘tattoos’ have usually been applied by transient street artists.

Both children and adults can be affected.

Slow acetylators are more prone to developing the allergy than fast acetylators.

The concentration of PPD in black henna has been found to exceed the regulated levels in most countries. Often kerosene or petrol is also added to improve the uptake of the colour. This seems to increase the risk of sensitisation and may cause irritant reactions.

PPD is also present in hair dyes and dark clothing dyes, and is used in the rubber industry. Sensitisation can develop with exposure to any of these and once it has occurred reactions may then appear with other sources including chemicals with a similar structure such as azo dyes, parabens, para-aminobenzoic acid and para compounds. Cases have been reported where the initial sensitisation occurred with a hair dye and a rapid and severe reaction then developed to the paint-on tattoo. Others have been sensitised by the tattoo and have later reacted to hair dyes, clothing dyes and a marker pen.

Clinical features of black henna tattoo reaction

The contact allergic reaction usually appears in the pattern of the tattoo 7–14 days after first exposure. In someone already sensitised to PPD due to earlier exposure to the chemical, the reaction develops within 48 hours.

  • Black henna dermatitis usually presents as an acute eczematous reaction.
  • Morphology may also be lichenoid (scaly), pustular or blistering.
  • The rash may generalise, extending well beyond the initial tattoo pattern.
  • An erythema multiforme-like rash has been reported.

The reaction slowly resolves, but can leave either increased pigmentation or a white outline of the original tattoo. Keloid scarring has been reported.

Black henna tattoo reactions

Diagnosis of black henna tattoo reaction

The diagnosis of black henna tattoo reaction is usually made on the history and clinical appearance.

Henna reaction (above) was followed by allergy to hair dye

What is the treatment for black henna tattoo reaction?

Treatment generally involves the use of topical corticosteroids.

  • Sometimes oral corticosteroids are required for generalised rash.
  • Antibiotics may be prescribed for the pustular form, although the pustules may be sterile and continue to extend despite antibiotic.
  • Antihistamines may be prescribed to reduce the itch.

Avoiding black henna tattoo reaction 

Minimise the risk of subsequent exposure to other sources of PPD (particularly permanent hair dye) and chemically related compounds once sensitisation has occurred. 

We recommend avoiding exposure to temporary paint-on black henna tattoos, because of the high risk of sensitisation.

Contribute to Dermnet

Did you find this page useful? We want to continue to deliver accurate dermatological information to health professionals and their patients — for free. Funding goes towards creating articles for DermNet, supporting researchers, and improving dermatological knowledge around the world.

Donate now with credit card or Paypal

 

Related information

 

References

  • Gonzalo-Garijo MA, Fernández-Durán DA, Pérez- Calderón R, Sánchez -Carvajal J. Allergic contact dermatitis due to a temporary henna tattoo, a hair dye, and a marker pen. J Investig Allergol Clin Immunol 2008; 18: 226-227.
  • Le Coz CJ, Lefebvre C, Keller F, Grosshans E. Allergic contact dermatitis caused by skin painting (pseudotattooing) with black henna, a mixture of henna and p-phenylenediamine and its derivatives. Arch Dermatol 2000; 136: 1515-1517.
  • Mohamed M, Nixon R. Severe allergic contact dermatitis induced by paraphenylenediamine in paint-on temporary ‘tattoos’. Australas J Dermatol 2000; 41: 168–171.
  • Saunders H, O’Brien T, Nixon R. Textile dye allergic contact dermatitis following paraphenylenediamine sensitization from a temporary tattoo. Australas J Dermatol 2004; 45: 229–231.

On DermNet NZ

Other websites

Books about the skin

See the DermNet NZ bookstore.